Georgia, 2009

Hail and Damaging Wind in Georgia, August 7, 2009

August 7, 2009 · NWS TAE · 3 events in 2 counties and zones

Afternoon thunderstorms on the 7th produced a few reports of large hail and wind damage in Lanier and Lowndes counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Afternoon thunderstorms on the 7th produced a few reports of large hail and wind damage in Lanier and Lowndes counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 7, 2:00 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 7, 2:00 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EDT FRI AUG 7 2009

.SYNOPSIS/UPDATE...
19Z WATER VAPOR AND H4 RUC ANALYSIS SHOWING AN UPPER LEVEL PATTERN
ACROSS THE CONUS CONSISTING OF TROUGHING ALONG BOTH THE PACIFIC AND
ATLANTIC COASTS...WITH BROAD RIDGING IN BETWEEN OVER THE MID-SECTION
OF THE COUNTRY. STRONG RIDING OVER THE SOUTHERN PLAINS HAS BEEN
SLOWLY EXPANDING EASTWARD OVER THE PAST 24 HOURS ALONG AND NORTH OF
THE GULF COAST AS THE EAST COAST U.S. TROUGH MOVED AWAY. ONE WEAK
PIECE OF ENERGY WAS LEFT BEHIND OVERHEAD WITH THE EXIT OF THIS
TROUGH. ALL NUMERICAL GUIDANCE IS IN AGREEMENT IN QUICKLY MOVING
THIS ENERGY WESTWARD AWAY FROM OUR REGION TONIGHT AROUND THE
SOUTHERN PERIPHERY OF THE EXPANDING RIDGE.

AT THE SURFACE...ILL-DEFINED SUBTROPICAL RIDGE AXIS IS ORIENTED
ALONG THE NORTHEAST GULF COAST THIS AFTERNOON. SCT-BKN CU FIELD HAS
BECOME ESTABLISHED WITH WDLY SCT SHWR/STORMS SO FAR CONFINED TO THE
SEA-BREEZE ZONES SOUTH OF I-10 AND ALONG THE I-75 CORRIDOR OF
GEORGIA. INLAND TEMPERATURES HAVE CLIMBED INTO THE LOWER/MID 90S
WITH UPPER 80S AT THE BEACHES.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
RESIDUAL MID-LEVEL IMPULSE CURRENTLY OVER THE WESTERN FORECAST AREA
WILL MOVE WESTWARD TO THE MS/AL COAST THROUGH THE OVERNIGHT AROUND
THE SOUTHERN PERIPHERY OF STRENGTHENING UPPER LEVEL RIDGING. AS THE
MID-LEVEL IMPULSE MOVES WESTWARD...WILL BE SEEING AN ASSOCIATED WEAK
SURFACE REFLECTION IN THE PRESSURE PATTERN EXTENDING FROM OUR
COASTAL WATERS TO THE CENTRAL GULF OF MEXICO. THE LOW LEVEL FOCUS
ASSOCIATED WITH THIS INVERTED TROUGH IS LIKELY TO CONTINUE THE
SCT-NMRS OFFSHORE CONVECTION INTO SATURDAY MORNING. THE SUBTROPICAL
SURFACE RIDGE WILL ALSO BE DRIFTING/REDEVELOPING TO THE NORTH
THROUGH THE OVERNIGHT REACHING AN AXIS POSITION THROUGH CENTRAL
GA/AL BY SUNRISE. A MORE DEFINED SOUTHEAST LOW LEVEL LOW AROUND THIS
RIDGE WILL LIKELY PUSH SOME OF THIS OFFSHORE CONVECTION CLOSER TO
THE COAST OF FRANKLIN/GULF/BAY AND WALTON COUNTIES...AND WILL KEEP A
CHANCE POP UP ALONG THE COAST THROUGH THE NIGHT. OVER OUR INLAND
ZONES...THE STRENGTHENING RIDGE AND LOSS OF DIURNAL HEATING WILL
DISSIPATE ANY LINGERING CONVECTION WITHIN A FEW HOURS OF SUNSET.

MID/UPPER LEVEL RIDGING CONTINUES TO BUILD OVER THE SOUTHEAST
SATURDAY AND SUNDAY WITH H5 HEIGHTS REACHING 595DM. HOWEVER...THIS
RIDGING WILL BE CENTERED TO OUR NORTH ACROSS THE CAROLINAS/NORTHERN
GEORGIA KEEPING THE BEST SUPPRESSION REMOVED FROM OUR ZONES. ALSO...
ALTHOUGH MID-LEVEL TEMPS WILL BE WARMING SLIGHTLY...NUMERICAL
GUIDANCE INSISTS THE THE MID-LEVEL MOISTURE CURRENTLY EXPANDING BACK
ACROSS OUR AREA WILL NOT DRY OUT ONCE AGAIN...AS NORMALLY WOULD BE
ANTICIPATED WITH THIS SETUP. THEREFORE...THE ENVIRONMENT THROUGH THE
UPCOMING WEEKEND WILL NOT BE THAT UNFAVORABLE FOR THE DEVELOPMENT OF
DEEP CONVECTION ASSOCIATED WITH THE SEA-BREEZE. 850MB TEMPS RISE TO
AROUND 18C TOMORROW WHICH SHOULD RESULT IN INLAND TEMP REACHING THE
MIDDLE 90S FOR THOSE LOCATIONS THAT DO NOT RAIN BEFORE THE
MID-AFTERNOON HOURS. ONSHORE FLOW WILL KEEP AREA BEACHES IN THE
UPPER 80S.

E/SE FLOW IN THE LOWER LEVELS AROUND THE SOUTHERN PERIPHERY OF THE
SUBTROPICAL RIDGE WILL RESULT IN BOTH DAYS FALLING INTO A TYPE 2
SEA-BREEZE FLOW REGIME. THESE DAYS TEND TO FAVOR THE THE I-10
CORRIDOR AND SOUTHWARD FOR THE HIGHEST COVERAGE OF SHOWERS AND
STORMS. OVERALL THE RAIN CHANCES WILL BE FAIRLY TYPICAL FOR THIS
TIME OF YEAR. POPS WILL FALL BETWEEN 35-45% FOR THE SOUTHERN HALF OF
THE AREA AND A BIT LOWER 20-30% ALONG THE DOTHAN TO ALBANY TO TIFTON
CORRIDOR. WITH THE RIDGE IN PLACE...HIGH TEMPS WILL REMAIN A COUPLE
OF DEGREES ABOVE NORMAL WITH LOWER TO MIDDLE 90S COMMON AWAY FROM
THE COAST.

&&

.LONG TERM (MONDAY THROUGH NEXT FRIDAY)...
THE LONGWAVE CONUS PATTERN WILL BEGIN THE EXTENDED PERIOD
HIGHLIGHTED BY A RAPIDLY ERODING POSITIVELY TILTED TROUGH OVER WRN
CONUS...AND A WEAKENING RIDGE OVER ERN HALF OF CONUS...WITH 597DM
CENTERED OVER SW GA. LOW AND ASSOCD SHORT WAVE ENERGY MOVE E ACROSS
GREAT LAKES CANADIAN/US BORDER. THIS BEGINS TO CARVE OUT A TROUGH
WHILE COMPRESSING RIDGE AS IT IS SHUNTED ESE BEFORE BECOMING
CENTERED OVER THE SE COAST BY EARLY MON.

DURING MONDAY...THE SURFACE RIDGE LIFTS NORTH AND BECOMES QUASI-
STATIONARY. ASSOCD HIGH PRESSURE RE-ESTABLISHES ITSELF OVER THE
EXTREME NORTHERN GULF COAST...PROVIDING SOUTHERLY FLOW OVER THE AREA
INTO THE WORK WEEK. STACKED SFC AND UPPER LEVEL RIDGING OVER THE
REGION WITH AMPLE SUBSIDENCE WILL CONTINUE TO GENERATE VERY HOT
CONDITIONS...BUT A MOIST TROPICAL SURFACE AIRMASS TRAPPED UNDER THE
RIDGE WILL ALSO YIELD HUMID AND SULTRY CONDITIONS. SO UPPER RIDGE
WILL NOT BE ABLE TO COMPLETELY SHUT OFF DIURNAL TSRA ACTIVITY. HEAT
INDICES WILL SOAR BACK INTO THE 100-108 RANGE.

PATTERN BEGINS TO CHANGE ON TUESDAY...IN RESPONSE TO BUILDING RIDGE
OVER SW CONUS...ABOVE/LOW SHORTWAVE REACH ERN GREAT LAKES WITH A
SERIES OF SHORTWAVES DROPPING SEWD AROUND ITS BASE. THIS ALLOWS
DOWNSTREAM TROUGH TO DIG OVER THE MISSISSIPPI VALLEY AND FURTHER
WEAKEN THE RIDGE OVER ERN CONUS SHUNTING IT SLIGHTLY S/SE TO NEAR
THE GA/FL STATE LINE BY MIDWEEK...COOLING LOCAL TEMPERATURES A FEW
DEGREES. THIS ALSO DRAGS A COLD FRONT SWD REACHING N GA/ALA BY EARLY
THURS SINKING SURFACE RIDGE AXIS BACK SOUTH TO THE CENTRAL
PENINSULA. THIS COMBINATION WILL LIKELY YIELD OUTFLOWS FROM FRONT
AND STIMULATE THE GULF SEABREEZE WHICH MAY INCREASE BOUNDARY
COLLISIONS ACROSS THE LOCAL AREA INTO FRIDAY. DECREASING SUBSIDENCE
WILL FAVOR INCREASING PRECIPITABLE WATER VALUES AND RAIN CHANCES.
DISTURBANCES IN THE UPPER LEVEL FLOW WILL PROVIDE THE BEST CHANCES
FOR PRECIPITATION AND STRONG TO SEVERE STORMS ESPECIALLY THURS-FRI.

WILL GO WITH AT OR BELOW 20 PCT POPS SUN NIGHT..THEN LO-MID SCT
MAINLY AFTN/EVE POPS REST OF THE PERIOD. WITH A MOIST LOW LEVEL...
MINIMUM TEMPS WILL REMAIN IN THE LOW TO MID 70S...OR ABOVE CLIMO
(AROUND 70) THRU THE PERIOD. MAX TEMPS WILL REMAIN IN THE LOW-MID
90S OR SLIGHTLY ABOVE CLIMO (AROUND 91) MON-TUES THEN AROUND CLIMO
WED-FRI.

&&

.AVIATION...
VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THE OVERNIGHT HOURS AND
INTO THE DAY SATURDAY AT ALL TERMINALS. STORMS THIS AFTERNOON ARE
EXPECTED TO REMAIN TOO FEW TO WARRANT TEMPO GROUPS TO WILL HAVE VCTS
INSTEAD. ONLY RESTRICTIONS MAY BE WITH TEMPO TO MVFR VSBY OVERNIGHT
AT INLAND LOCATIONS.

&&

.MARINE...
SUBTROPICAL RIDGE AXIS WILL LIFT NORTH OF THE FORECAST WATERS
TONIGHT AND REMAIN IN PLACE THROUGH THE UPCOMING WEEKEND. LOCAL
GRADIENT IS EXPECTED TO INCREASE TONIGHT AS A WEAK TROUGH
PASSES SOUTH OF THE AREA. WINDS WILL INCREASE WITH THIS PASSAGE
INTO SATURDAY...HOWEVER CAUTIONARY LEVELS ARE NOT ANTICIPATED. THE
GRADIENT WILL RELAX AGAIN BY SUNDAY WITH WINDS DROPPING BELOW 10
KNOTS. RIDGE AXIS SHOULD SETTLE BACK SOUTH OVER THE NORTHEAST GULF
EARLY NEXT WEEK KEEPING WINDS AND SEAS LOW THROUGH THE END OF THE
PERIOD.

&&

.FIRE WEATHER...
LIGHT SOUTH TO SOUTHEAST FLOW EXPECTED TO CONTINUE INTO THE WEEKEND
ACROSS THE REGION. HUMIDITY LEVELS ARE FORECAST TO REMAIN WELL ABOVE
RED FLAG CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   71  95  73  95  72 /  20  40  20  40  10
PANAMA CITY   77  91  78  92  77 /  30  40  20  40  10
DOTHAN        72  96  74  95  73 /  10  30  20  30  10
ALBANY        72  96  73  95  72 /  10  20  20  20  10
VALDOSTA      71  95  72  94  71 /  20  30  30  20  10
CROSS CITY    72  94  73  94  72 /  20  40  30  40  10
APALACHICOLA  78  90  78  91  77 /  30  40  20  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

SYNOPSIS/SHORT TERM/MARINE...MROCZKA
AVIATION/FIRE WEATHER...CAMP
LONG TERM...BLOCK
Hazardous weather outlook, Aug 7, 4:37 AM EST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
537 AM EDT FRI AUG 7 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-081000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
537 AM EDT FRI AUG 7 2009 /437 AM CDT FRI AUG 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY
WITH THE AFTERNOON SEA BREEZE. THESE STORMS ARE EXPECTED TO REMAIN
CONCENTRATED IN NORTH FLORIDA AND EXTREME SOUTHERN GEORGIA. A FEW
OF THESE STORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

DRIER AIR WILL FILTER INTO SOUTHEAST ALABAMA AND SOUTH CENTRAL
GEORGIA AND HELP SUPPRESS DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.
TEMPERATURES IN THESE AREAS WILL RISE INTO THE UPPER 90S IN THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
AN INCREASE IN TROPICAL MOISTURE FROM THE SOUTH WILL PROVIDE FOR
GOOD RAIN CHANCES ON SATURDAY AFTERNOON...ESPECIALLY ACROSS THE
FLORIDA PANHANDLE. A RIDGE OF HIGH PRESSURE LOCATED JUST NORTH OF
THE REGION WILL ALLOW SOME DRIER AIR TO BUILD OVER THE REGION ON
SUNDAY AND MONDAY AND KEEP RAIN CHANCES A LITTLE LOWER THAN
NORMAL. BY THE MIDDLE OF THE WEEK...RAIN CHANCES ARE EXPECTED TO
RETURN TO NORMAL LEVELS AS THE AREA OF HIGH PRESSURE GRADUALLY
WEAKENS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

38-GODSEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lanier

When
August 7, 3:14 PM EST to 3:15 PM EST
Where
Lanier County, 1.18 mi W of Lakeland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.040, -83.090

Quarter size hail was reported just west of Lakeland.

Thunderstorm Wind, Lowndes

When
August 7, 3:50 PM EST to 3:52 PM EST
Where
Lowndes County, 1.24 mi NW of Valdosta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.843, -83.284

Some trees and power lines were down near Valdosta State University.

Hail, Lowndes

When
August 7, 3:50 PM EST to 3:52 PM EST
Where
Lowndes County, 0.35 mi WNW of Valdosta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.832, -83.275

Nickel to quarter size hail was reported near downtown Valdosta.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193622, 193624, 193625.